Do you, for instance, take St John's Wort every morning to help you cope with what the day will bring? Are you taking ginseng for energy and ginkgo biloba too? And a little garlic to prevent colds?
They're all natural remedies so you reckon the more you take, the better your health. And it never crosses your mind to inform your doctor of the natural tonics you take each day.
Perhaps you should reconsider your intake of natural remedies, especially if you're on anticoagulant medication such as Warfarin.
And if you're receiving treatment for an ulcer, hypertension or a psychiatric condition you should be extra careful. Herbal remedies can influence the intake of certain medications and cause a spectrum of other side effects.
"It's important to remember that all medicines - including herbal remedies - have side effects. Something without side effects also has no effect," says Dr Gerbus Muller, a toxicologist at the University of Stellenbosch.
In addition, few of these products have been tested on pregnant women. How they affect unborn babies is therefore still uncertain, he says.
Doctors have reported cases of patients who combined anticoagulant medication and herbal remedies starting to bleed on the operating table. In one instance they couldn't save the patient's life.
As a result American and British doctors are now requesting patients to inform them if they're using herbal remedies or over-the-counter medication.
Few people using herbal remedies tell their doctors. They think that because natural remedies aren't classified as medication they're 100 per cent safe.
But many prescription medicines are also natural substances and some herbal medicines have dangerous side effects.
Which side effects should you watch out for?
This herb increases the risk of bleeding and is probably the herb that most often causes problems during operations. It should be discontinued two weeks before an operation, even a minor one.
It's especially dangerous in people using aspirin, ibuprofen or Warfarin. Ginkgo biloba can also increase the concentration of some hypertension medicines, thereby intensifying their side effects.
It can also react negatively with ulcer and psychiatric medicines. Watch out for the herb if you're allergic to cashew nuts.
St John's wort:
This remedy, used for mild depression, can reduce the effectiveness of the Pill and lead to irregular bleeding and unplanned pregnancy.
It also increases the metabolism (thereby lowering the concentration in the body) of some medicines such as sleeping tablets, anticoagulant agents such as Warfarin and prescribed medication for ulcers, asthma and hypertension.
Where it interferes with the concentration of Warfarin, for instance, the medication becomes much less effective which can lead to blood clots. St John's wort can be toxic if taken with certain antidepressants.
This herb also reacts with several other medicines. Diuretics, for instance, are much less effective when combined with the use of ginseng.
The concentration of other medicines, such as hypertension medication, can be increased. Ginseng also reacts negatively with certain psychiatric medicines and affects the anticoagulant effect of Warfarin, which can lead to blood clots or unchecked bleeding.
Other side effects include nervousness, breast lumps and vaginal bleeding. Diabetics should also be careful as ginseng lowers the blood sugar level.
Garlic and ginger:
These two herbs seem somewhat safer although people on Warfarin should still take care as the combination could result in blood clots or bleeding.
Stop using garlic and ginger two weeks before an operation to prevent possible bleeding problems.
Many diet pills and cold remedies contain ephedrine. Ma huang, a Chinese herb, is another source. This compound, which closely resembles adrenaline, can increase blood pressure and is not recommended for people suffering from heart problems and arrhythmia.
In addition increased blood pressure can cause nose bleeds.
Some people using excessive doses of vitamin E can develop a skin rash. It can also lead to bleeding gums and cause delayed blood coagulation and blood clots.
Some patients with a vitamin K deficiency who used more than 800 units of vitamin E a day suffered bleeding. Studies have also shown high doses of vitamin E can be life-threatening.
Did you know?
Many deadly toxins or drugs are 100 per cent natural. Just think of nightshade and oleander.
Aspirin is also natural yet high doses can be dangerous. It's extracted from willow bark
This story originally appeared in Pulse magazine. Buy the latest copy, on newsstand now, for more fascinating stories in the world of health and wellness.
YOU Pulse; Spring, September 2007